Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 131, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jul 6, 2004, 6:54 PM CDT for Iroquois County, Illinois; Benton County, Indiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2004, 6:54 PM CDT (23:54 UTC)
- Expired
- Jul 6, 2004, 7:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties Iroquois County, IL, Benton County, IN
The radar
The Chicago radar (KLOT), 112 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 3:25 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 467 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:25 PM CDT, 29 minutes earlier.
Area forecast discussion, Jul 6, 6:25 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 625 PM CDT TUE JUL 6 2004 .DISCUSSION FOR AFTERNOON ZONES/GRIDS: BIG QUESTION THIS EVENING IS WHETHER OR NOT CONVECTION WILL GET GOING OVER SRN/ERN PORTION OF FA. WILL GO WITH LIKELY POPS SRN PORTION OF AREA AND CHC POPS THIS EVENING ELSEWHERE. ETA APPEARED TO INITIALIZE BETTER TDY ESPECIALLY IN HANDLING STG S/W NOW MOVG THRU MO VLY INVOF FSD. THIS FEATURE WILL FOLLOW ITS PREDECESSOR ACROSS UPR MIDWEST TNGT AND WED. AMS MODERATELY UNSTABLE AS STRENGTHENING MID LVL WINDS APCH THIS EVENING. BLUE RIVER AND WINCHESTER PROFILERS SHOW MID LVL WINDS HAVE BACKED SIGNIFICANTLY SINCE NOON AND INCREASED TO ABV 50 KTS. GIVEN THESE DYNAMICS...WILL GO WITH MOS POPS IN RGN WHERE ETA/MESOETA SUGGESTS LINEAR CONVECTIVE GROWTH IN OMEGA FIELD...FROM RUFLY PONTIAC AREA...TO KANKAKEE TO GARY AND POINTS S AND EWD. AS OF NOW...VIS SATLT IMAGERY SHOWS SOME MDT CU DVLPG IN THIS AREA...BUT DVLPMT IS QUITE SLOW TO OCCUR DUE TO MARGINAL INSTABILITY AND DEEP CONVECTION OVER LWR OH VLY. AM ANTICIPATING MORE TSTM DVLPMT AS MID LVL FORCING IS EXPECTED TO OVERCOME WEAK INSTABILITY...ESPECIALLY OVER SRN AND ERN FA THIS EVENING. LTL CHG TO RMNDR OF FCST. DEEP UPR LOW TO MOVE THRU UPR MIDWEST ON WED...LEADING TO SIG LO LVL INSTABILITY...SO EXPECT MORE CLOUDS THAN SUN BY AFTN DUE TO CU DVLPMT. THIS CONVECTION SHOULD BE RATHER SHALLOW...BUT WOULD NOT BE SURPRISED TO SEE A FEW SHWRS POP UP DURG AFTN AS FAR S AS CWA/S NRN TIER OF COUNTIES. SKIES TO CLR WED NGT AS SFC HI PRES BLDS IN AND COLD AVDECTION ABATES. THUR LOOKS LIKE BEST DAY IN FCST PERIOD. LGT WINDS...LO HUMIDITY AND TEMPS STILL COMFORTABLE. AS H5 RIDGE BUILDS OVR SRN PLAINS BY FRI...AND FLATTENS EWD ACRS SRN U.S. OVR WEEKEND...TRUE SUMMERLIKE CONDS ARE EXPECTED TO OVERSPREAD THE MIDWEST. H85 TEMPS FCST TO BE ARND 20 C BY SAT SO WILL GO WITH HI TEMPS AOA THE BIG 9-0 OVER THE WEEKEND. WEAK COLD FRONT TO PASS THRU ABOUT SUN NGT SO WILL CONFINE TSTM MENTION TO SUN/SUN NGT AND AVOID A LITANY OF 30 PCT POPS. MERZLOCK && .AVIATION FOR 00Z TAFS... CONVECTION BEGINNING TO INCREASE IN COVERAGE ALONG SURFACE TROUGH POSITIONED FROM FAR NE IL/NW IN SOUTHWARD INTO EAST CENTRAL ILLINOIS. NOSE OF STRONGEST INSTABILITY AXIS IS POSITIONED FROM ACROSS NRN INDIANA AND EXPECT INCREASING CONVECTIVE TREND TO CONTINUE THROUGH 03Z. SCATTERED RAIN SHOWERS ALSO EXTEND ACROSS EASTERN IOWA IN DPVA REGION ASSOCIATED WITH RATHER AMPLIFIED UPPER TROUGH AXIS EXTENDING FROM CENTRAL MINNESOTA INTO WESTERN IOWA. PRECIPITATION WISE...WILL CARRY THUNDER MENTION FOR GYY/MDW IN CLOSER PROMIXITY TO PRIMARY INSTABILITY AXIS AND JUST MENTION TS VICINITY MENTION FOR ORD/DPA. FURTHER BACK TO THE WEST ACROSS RFD...WILL ALSO INCLUDE JUST SOME RAIN SHOWERS THROUGH 04Z WITH APPROACH OF UPPER LEVEL TROUGH AXIS BUT INSTABILITY MUCH WEAKER BACK TO THE WEST. WILL NEED TO MONITOR RADAR TRENDS IF PRECIP ASSOCIATED WITH THIS UPPER WAVE REACHES AS FAR EAST AS EASTERN TERMINALS BUT FOR NOW WILL TREND TOWARD DRY CONDITIONS AFTER 03Z. MAINTAINED TREND TO MVFR CIGS LATER THIS EVENING CONTINUING THROUGH FORECAST PERIOD WITH BROAD 1000-500 HPA THICKNESS TROUGH MOVING INTO NRN IL ASSOCIATED WITH UPPER TROUGH. NDM && .LOT...WATCHES/WARNINGS/ADVISORIES... .IL...NONE. .IN...NONE. .LK MI...NONE.
Hazardous weather outlook, Jul 6, 4:37 PM CDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 437 PM CDT TUE JUL 6 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019 -071100- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 437 PM CDT TUE JUL 6 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA LATE THIS AFTERNOON AND THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS GENERALLY ALONG AND SOUTH OF A LINE FROM LASALLE TO WAUKEGAN ILLINOIS...HOWEVER THE GREATEST RISK APPEARS TO BE ALONG AND SOUTH OF A LINE FROM GALESBURG...TO JOLIET...TO THE SOUTH SIDE OF CHICAGO. DAMAGING THUNDERSTORM WIND GUSTS OF 60 MPH OR HIGHER AND LARGE HAIL ARE THE MAIN THREATS FROM THESE STORMS. IN ADDITION...BRIEF HEAVY DOWNPOURS COULD LEAD TO LOCALIZED MINOR FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY HIGH TEMPERATURES MAY REACH THE LOWER 90S ON SATURDAY WITH HEAT INDICES IN THE UPPER 90S POSSIBLE. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-071100- WINTHROP HARBOR IL TO NEW BUFFALO MI- LAKE MICHIGAN- 437 PM CDT TUE JUL 6 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHERN LAKE MICHIGAN THIS EVENING. THERE IS A SLIGHT RISK FOR SEVERE STORMS. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS OF 60 MPH OR GREATER. DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) RATZER
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 9:29 PM CDT | Tornado Warning | LOT | Lee | 46 min |
| Jul 5, 11:18 PM CDT | Severe Thunderstorm Warning | LOT | Livingston | 42 min |
| Jul 6, 12:17 AM CDT | Special Marine Warning | LOT | 118 min | |
| Jul 6, 12:17 AM CDT | Special Marine Warning | LOT | 118 min | |
| Jul 6, 12:17 AM CDT | Special Marine Warning | LOT | 118 min | |
| Jul 6, 6:52 PM CDT | Flash Flood Warning | LOT | Cook | 3 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.